Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Herbal home remedies (ginkgo biloba, melatonin), and the vitamin zinc are not recommended by the American Academy of Otolaryngology. Lipo-flavonoid is a supplement being marketed as a way to relieve tinnitus, but there is no current evidence it is effective for most cases of the condition; however, it may be helpful for symptoms of Meniere's disease. Check with your doctor or other health care professional before taking any herbal or over-the-counter (OTC) natural remedies.
The treatment group (245 patients) received some elements of standard care (such as a masking device and hearing aid if needed), but also received CBT. The CBT included an extensive educational session, sessions with a clinical psychologist and group treatments involving “psychological education” explaining their condition, cognitive restructuring, exposure techniques, stress relief, applied relaxation and movement therapy.
Objective tinnitus is very rare. It can be heard by a doctor either using a stethoscope or by listening very closely to your ear. It occurs rarely and may due to involuntary muscle contractions or vascular deformities. The sound is often described as pulsating and may be heard in time with your heartbeat. Objective tinnitus usually has a determinable cause and disappears when treated by surgery or other medical intervention.
Tinnitus (pronounced ti-nə-təs or tə-nī-təs) is the conscious awareness of a sound in your ears or head not caused by an external noise. Too often associated with hearing loss, the fact is more than 50 percent of people living with tinnitus don’t have measurable hearing loss. Since there are many causes, tinnitus can be associated with a variety of health problems.
Now make your toes as tight as you can, really scrunch them up. Hold them like this for a moment – and relax. Now do the same with your ankles, then your calf muscles, your thighs… work all the way up your body to your head, making sure you tense, hold for a moment, and then release the tension. Once you’ve done this with your whole body, focus again on your breathing – notice the rhythm, it should be even and calm.
The patients were assessed at the start of the study for their hearing ability and the severity of their tinnitus. The researchers assessed the degree of severity using established questionnaires, which looked at health-related quality of life, the psychological distress associated with tinnitus and how far it impaired their functioning. Using this information, researchers divided participants into four groups ranked on the severity of their condition.
If the source of the problem remains unclear, you may be sent to an otologist or an otolaryngologist (both ear specialists) or an audiologist (a hearing specialist) for hearing and nerve tests. As part of your examination, you may be given a hearing test called an audiogram. An imaging technique, such as an MRI or a CT scan, may also be recommended to reveal any structural problem.
If the cause of your tinnitus is excessive earwax, your doctor will clean out your ears by suction with a small curved instrument called a curette, or gently flush it out with warm water. If you have an ear infection, you may be given prescription ear drops containing hydrocortisone to help relieve the itching and an antibiotic to fight the infection.
About six percent of the general population has what they consider to be "severe" tinnitus. That is a gigantic number of people ! Tinnitus is more common with advancing age. In a large study of more than 2000 adults aged 50 and above, 30.3% reported having experienced tinnitus, with 48% reporting symptoms in both ears. Tinnitus had been present for at least 6 years in 50% of cases, and most (55%) reported a gradual onset. Tinnitus was described as mildly to extremely annoying by 67%.(Sindhusake et al. 2003)
This study has several strengths. It included a relatively large number of patients, reducing the possibility of bias by “masking” which treatment patients received, classifying participants according to the severity of their tinnitus and using highly standardised interventions. Also, the researchers used established scales to measure the severity of tinnitus and its impact on quality of life.
Experts believe that tinnitus is associated with neural (brain and nerve) injuries that affect the auditory pathway and therefore someone’s ability to hear sounds. (10) Most of the time, tinnitus is a result of a disorder that affects parts of either the outer, inner or middle ear. The good news is that the majority of cases are not linked to any serious illness, although some cases are.
Tinnitus is commonly accompanied by hearing loss, and roughly 90% of persons with chronic tinnitus have some form of hearing loss (Davis and Rafaie, 2000; Lockwood et al, 2002). On the other hand, only about 30-40% of persons with hearing loss develop tinnitus. According to Park and Moon (2004), hearing impairment roughly doubles the odds of having tinnitus, and triples the odds of having annoying tinnitus.
Microvascular compression may sometimes cause tinnitus. According to Levine (2006) the quality is similar to a "typewriter", and it is fully suppressed by carbamazepine. It seems to us that response to carbamazepine is not a reliable indicator of microvascular compression as this drug stabilizes nerves and lowers serum sodium. Nevertheless, this quality of tinnitus probably justifies a trial of oxcarbamazine (a less toxic version of carbamazepine).
Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
Experts recommend that patients with severe tinnitus become educated about tinnitus and how they best deal with its symptoms. This can include learning about biofeedback in order to control stress and your reaction to tinnitus sounds, talking with a counselor, or joining a support group. Coping strategies are most useful for managing emotional side effects of tinnitus, such as anxiety, trouble sleeping, lack of focus and depression.
Cartoon of the middle ear showing muscles that attach to ossicles (ear bones), and ear drum. The stapedius is attached to the stapes (of course -- horseshoe object above), while the tensor tympani is attached to the ear drum. While useful, be aware that there are multiple errors in this illustration from Loyola Medical School. With permission, from: http://www.meddean.luc.edu/lumen/meded/grossanatomy/dissector/mml/images/stap.jpg
Almost everyone has had tinnitus for a short time after being exposed to extremely loud noise. For example, attending a loud concert can trigger short-lived tinnitus. Some medications (especially aspirin and other nonsteroidal anti-inflammatory drugs taken in high doses) can cause tinnitus that goes away when the drug is discontinued. When it lasts more than six months, it's known as chronic tinnitus. As many as 50 to 60 million people in the United States suffer from this condition; it's especially common in people over age 55 and strongly associated with hearing loss. Many people worry that tinnitus is a sign that they are going deaf or have another serious medical problem, but it rarely is.
A common cause of tinnitus is inner ear hair cell damage. Tiny, delicate hairs in your inner ear move in relation to the pressure of sound waves. This triggers cells to release an electrical signal through a nerve from your ear (auditory nerve) to your brain. Your brain interprets these signals as sound. If the hairs inside your inner ear are bent or broken, they can "leak" random electrical impulses to your brain, causing tinnitus.